Texas, 2007

Flash Flooding and Flood in Texas, June 20 to 21, 2007

June 20 to 21, 2007 · NWS EWX · 8 events in 7 counties and zones

Showers and thunderstorms along the IH-35 corridor on the morning of June 20 produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Showers and thunderstorms along the IH-35 corridor on the morning of June 20 produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 20, 8:39 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 20, 8:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 AM CDT WED JUN 20 2007

.UPDATE...
UPDATED FORECAST TO DROP THE SEVERE THUNDERSTORM WATCH AND
RECONFIGURE 1ST PERIOD POPS WITH DECAYING MCS OVER THE CENTER OF
OUR CWFA. ALSO DROPPED 1ST PERIOD MAX TEMPS BY 1-4 DEGREES GIVEN
RAIN-COOLING.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 636 AM CDT WED JUN 20 2007/

AVIATION...
MVFR CONDITIONS WILL PREVAIL THROUGH 18Z. THE LEADING LINE OF
THUNDERSTORMS WILL MOVE THROUGH THE TERMINAL AERODROMES BY 14Z WITH
WIND GUSTS UP TO 55 KTS AND IFR VSBY IN DRENCHING RAINS. A STABLE
AIRMASS THIS AFTERNOON WILL BE THE RESULT OF THE CURRENT
CONVECTIVE ACTIVITY WITH VFR DEBRIS CLOUDS. A NARROW TROPICAL TAP
MAY REMAIN OVER RIO GRANDE PLAINS THROUGHOUT THE DAY KEEPING MVFR
CONDITIONS OVER KDRT. OTHERWISE, MVFR CIGS WILL RETURN TO ALL
LOCATIONS AFTER 06Z TONIGHT.

PREV DISCUSSION... /ISSUED 552 AM CDT WED JUN 20 2007/

UPDATE...
HAVE UPDATED TO EXTEND SEVERE THUNDERSTORM WATCH 427 WEST ACROSS
THE HILL COUNTRY TO VAL VERDE COUNTY BASED ON DERECHO MOVEMENT.

PREV DISCUSSION... /ISSUED 447 AM CDT WED JUN 20 2007/

UPDATE...
HAVE INCLUDED SEVERE THUNDERSTORM WATCH 427 FOR NORTHEASTERN AREAS
OF SOUTH CENTRAL TEXAS. THIS INCLUDES BASTROP...BLANCO...BURNET...
GILLESPIE...HAYS...LEE...LLANO...TRAVIS...AND WILLIAMSON COUNTIES.
DERECHO CONTINUES TO PLUNGE SOUTH INTO CENTRAL TEXAS.

PREV DISCUSSION... /ISSUED 409 AM CDT WED JUN 20 2007/

DISCUSSION...
RAIN CHANCES HAVE SIGNIFICANTLY INCREASED FOR SOUTH CENTRAL TEXAS
FOR TODAY COMPARED TO EARLIER FORECASTS. DERECHO PLUNGING SOUTH
ACROSS WEST CENTRAL TO NORTH CENTRAL TEXAS. OUTFLOW BOUNDARY FROM
MCS THAT MOVED OFF THE CENTRAL GULF COAST TUESDAY IS MOVING WEST
ACROSS SOUTHEASTERN TEXAS. WEAK INVERTED TROUGH OVER NORTHERN
MEXICO. AREA NATIONAL WEATHER SERVICE RADARS SHOW SHOWERS AND
THUNDERSTORMS ALREADY FORMING ACROSS THE RIO GRANDE PLAINS AND
WESTERN HILL COUNTRY. AIRMASS IS MOIST WITH PWS AROUND TWO INCHES,
UNSTABLE WITH LI-S OF -7 TO -9 C AND CAPES OF 2K TO 3K J/KG, AND
INCREASINGLY UNCAPPED WITH CINH FALLING UNDER 10 J/KG. UNDER THE
INFLUENCE OF THE ABOVE FEATURES, EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL TEXAS
TODAY. WILL MENTION LOCALLY HEAVY RAINFALL FOR TODAY. MAY HAVE TO
ADD MENTION OF SEVERE IF CONVECTIVE PARAMETERS CONTINUE THEIR
TRENDS OF BECOMING MORE POTENT. AFTER TODAY, SUBTROPICAL RIDGE
TRIES TO ASSERT ITSELF WITH SUBSIDENCE INCREASING AND MOISTURE
SLOWLY DECREASING. THE MEXICAN INVERTED TROUGH AND RESIDUAL
BOUNDARIES WILL PERSIST INTO THURSDAY MAKING FOR SLIGHT CHANCE
POPS ACROSS MUCH OF SOUTH CENTRAL TEXAS. AIRMASS DRIES OUT ENOUGH
FOR NO POPS FRIDAY THROUGH MONDAY, ALTHOUGH CANNOT RULE OUT AN
ISOLATED SHOWER OR THUNDERSTORM IN THE LATE AFTERNOON EACH DAY.
SOME MODELS WANT TO RETAIN A WEAKNESS IN THE RIDGE OR EVEN THE
MEXICAN INVERTED TROUGH AND SHOULD THEY VERIFY, THEN POPS MAY HAVE
TO BE INTRODUCED FOR PARTS OF THAT PERIOD. AN EASTERLY WAVE MOVES
ACROSS SOUTHERN TEXAS LEADING TO SLIGHT CHANCE TO LOW END CHANCE
POPS TUESDAY INTO NEXT WEDNESDAY. HAVE GENERALLY GONE WITH MEX
GUIDANCE TEMPERATURES THE TODAY THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  75  94  72  95 /  50  20  20  10  10
AUSTIN BERGSTROM INTL AIRPORT  90  71  93  70  95 /  50  20  20  10  10
DEL RIO INTL AIRPORT           89  75  94  73  94 /  70  30  -   10  -
SAN ANTONIO INTL AIRPORT       89  74  92  72  93 /  80  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/08/DC
Hazardous weather outlook, Jun 20, 2:56 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 AM CDT WED JUN 20 2007

TXZ171>173-183>194-202>209-217>225-228-210900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
356 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY TODAY. THIS INCLUDES THE METROPOLITAN
AREAS OF AUSTIN AND SAN ANTONIO.  THE MAIN THREAT IS DAMAGING
WINDS. LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

The radar

The Austin/San Antonio radar (KEWX), 51 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Travis

When
June 20, 9:00 AM CST to 12:00 PM CST
Where
Travis County, Creedmoor to Manor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.080, -97.730

Thunderstorms produced from 2 to 3 inches of rain over eastern Travis County, with up to 5 inches near Manor. Closed due to high water were Dessau Road, FM969, and FM973.

Flash Flood, Williamson

When
June 20, 9:00 AM CST to 12:00 PM CST
Where
Williamson County, Coupland to Thrall
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.470, -97.380

Thunderstorms produced 2 to 3 inch rain totals over extreme eastern Williamson County with up to 4 inches near Coupland. Among the Williamson County roads due to high water were FM619 and FM973.

Flash Flood, Bastrop

When
June 20, 10:00 AM CST to 12:00 PM CST
Where
Bastrop County, Cedar Creek to Utley
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
30.080, -97.500

Thunderstorms produced 2 to 3 inch rain totals over northwest Bastrop County, with up to 4 inches between Cedar Creek and Utley. Many roads in Bastrop County were closed due to high water, including FM969 and FM1704.

Flash Flood, Bexar

When
June 20, 10:00 AM CST to 12:30 PM CST
Where
Bexar County, Macdona to San Antonio
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.330, -98.700

Thunderstorms produced 2 to 3 inch rain totals over the southwest quarter of Bexar County with up to 4 inches along US90 from San Antonio to the Medina County line. Closed due to high water were FM1957 and FM471.

Flash Flood, Medina

When
June 20, 10:30 AM CST to 12:30 PM CST
Where
Medina County, Dunlay to 8 mi SE of Castroville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.350, -99.000

Thunderstorms in eastern Medina County produced from 2 to 4 inches of rain along US90 from Dunlay to the Bexar County line. FM471, FM1343, and FM1957 were closed due to high water.

Flash Flood, Hays

When
June 20, 11:00 AM CST to 12:30 PM CST
Where
Hays County, Kyle to 10 mi SE of Kyle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.980, -97.870

Thunderstorms produced 2 to 3 inch rain totals from Kyle eastward to the Caldwell County line, with up to 4 inches just east of Kyle. FM150 and FM2001 were closed through the early afternoon due to high water.

Flash Flood, Guadalupe

When
June 20, 11:30 AM CST to 12:30 PM CST
Where
Guadalupe County, Staples to Kingsbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.780, -97.830

Thunderstorms produced from 2 to 4 inches of rain between Fentres and Kingsbury. Flash flooding forced the closure of both FM20 and US 80.

Flood, Bastrop

When
June 20, 8:00 PM CST to June 21, 4:00 AM CST
Where
Bastrop County, Elgin
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.350, -97.370

Wilbarger Creek at Elgin crested at 30.2 feet at 2300cst on June 20, where 27 feet is flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42731, 42732, 42733, 42735, 42736, 42737, 42738, 42740.